Lately, I've been growing more and more convinced that Candida is a key to my specific ME etiology--that if I can get a handle on the Candida overgrowth, the other issues might start falling like dominoes. That's the hope anyway.
At my December 6th appointment with Dr. W, he said that I had Candida overgrowth because he could see the telltale white film on my tongue, and because "most people with ME have it on some level." I was skeptical, but agreed to start taking probiotics supplements. (Probiotics are helpful, anti-inflamatory bacteria that help to restore the correct balance of microbiological life in your intestines, and combat the bad yeasts and bacteria, like Candida. Also found in yogurt.)
To my surprise, when I returned to Dr. W this month, blood tests revealed that my Candida antibody levels (all three types IgM, IgG, and IgA) were "off the charts." It seemed I needed to take Candida more seriously. So I placed it at the top of my list of concerns, and we started me on 1 month of prescription Difulcan to battle the Candida.
This week, I've been focusing on my concern that, for over a month, my urine has been foamy. Beginning on December 7th, I noticed that a layer of bubbles would form in the toilet bowl when the urine hit. This layer would often grow to cover the entire surface area of the toilet water, and would not dissipate until I flushed the toilet. My initial internet research indicated that this is caused by excess protein in the urine, which means that the kidneys are being inundated with undigested protein. This, according to the internet, could cause kidney problems over time. My natural assumption was that this was brought on by my switch to a low carb diet. But, as usual, the top hits on any internet search aren't always the best answer...just the easy answer.
As I thought about it more, I wondered why the foam didn't come on gradually as one would expect for someone who gradually switched to a low carb diet. It simply appeared one day, out of the blue...or, er, yellow. Then I remembered that the foam appeared the day after I started taking pro-biotics. So I searched the words "Probiotics and urine foam." What I found surprised me.
I retrieved a dozen or so threads from Candida web forums, started by people who'd experienced foamy urine immediately after taking probiotics. The general consensus from responders, some with medical backgrounds, was that the foam indicates Candida die-off. It is a sign of the dead yeast being expelled through the kidneys.
As I review these Candida forums forums, I realized two things, one good and one bad:
The Good: The foam in my urine is probably a good thing - a sign that the probiotics (and now the Diflucan) are working. Just in case, I'm going to visit a Nephrologist next week anyway, to check kidney function.
The Bad: Candida, it seems, is an absolute monster. Killing it is not as simple as taking a single course of Diflucan. For many people, it seems be something that they have to actively control of the the rest of their lives, through diet and supplements. The Candida forums are bursting with hundreds of treatment suggestions, from special teas to liver flushes to drinking apple cider vinegar! It's overwhelming.
As so often happens with ME/CFS patients, I've opened a door to a new topic, and I'll have to begin exploring all of the research and treatments behind that door. This means ordering more books, exploring more forums, and generally trying to filter out all of the noise and narrow in on a few long-term treatments/diets that seem to be the consensus best.